Tennessee, 2024

Damaging Winds and High Wind in Tennessee, February 27 to 28, 2024

February 27 to 28, 2024 · NWS MRX · 9 events in 7 counties and zones

A powerful upper jet and an approaching cold front help fuel strong synoptic winds that delivered high non-thunderstorm winds across East Tennessee, then a line of severe thunderstorms produced damaging straight line winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A powerful upper jet and an approaching cold front help fuel strong synoptic winds that delivered high non-thunderstorm winds across East Tennessee, then a line of severe thunderstorms produced damaging straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 27, 3:23 PM EST, 37 minutes earlier.

Area forecast discussion, Feb 27, 3:23 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
323 PM EST Tue Feb 27 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 322 PM EST Tue Feb 27 2024

Key Messages:

1. Strong winds will continue this evening through much of the day
on Wednesday, especially along the Tennessee mountains and adjacent
foothills.

2. A line of showers and embedded storms is expected to move through
the region late morning to early afternoon on Wednesday. Some storms
could be strong to severe with damaging wind gusts as the main
threat.

3. Temperatures will fall quickly by late afternoon Wednesday with a
changeover to light snow across the highest elevations.

This Evening/Tonight

Currently this afternoon, an upper jet in excess of 160 kts is
ejecting out of the Rockies with a deep surface low pressure system
centered over Illinois and Wisconsin. At the surface, a cold front
extends to its southwest. Throughout the evening, this jet will
strengthen even more to near 200 kts as it moves eastward. The low-
level jet, already in excess of 40 kts, will increase to over 50 kts
and in conjunction with a tightening MSLP gradient. As such, strong
winds and WAA will be the main focus this evening and overnight,
especially along the Tennessee mountains and foothills. While the
direction of the jet will not be ideal for mountain wave
enhancement, the overall strength of the jet is more than enough for
gusts from 50 to 70 mph. With the morning update, a Wind Advisory
was also extended to remaining areas with the strongest winds likely
being towards the early morning hours as the cold front approaches
the area. Regarding precipitation overnight, isolated light showers
are possible with weak isentropic lift.

Wednesday

By Wednesday morning, the associated cold front is expected to be
oriented through Middle Tennessee with the near 200 kt upper jet
along and just northwest of the Ohio River Valley. By this point,
the low-level jet will be exceeding 55 kts in portions of our area
and further north. While our placement in the upper jet will not be
completely ideal for divergence, the cold front will be the main
source of lift. The latest CAMs continue to suggest a convective
line quickly moving through the area from late morning to early
afternoon along the front. The wind profile from the surface to the
upper levels will be almost entirely veered with height an lesser
confidence in instability. High-res model soundings indicate about
100 to 200 J/kg of CAPE that is largely surface-based. Additionally,
mid-level lapse rates of 6 C/km or more are also indicated. Given
all of these factors, a marginal risk was extended across a good
portion of our area, mainly for damaging winds. This certainly is
warranted based on the sharp temperature gradient and very strong
low-level jet. The magnitude of low-level shear also suggests a non-
zero tornado risk, but the better overall setup for one to spin up
is to our north closer to the surface low. Additional messaging will
focus on the threat of isolated damaging wind gusts above those
synoptically-driven.

Behind the front, strong CAA from height falls and northwesterly
flow will lead to a quick drop in temperatures late in the afternoon
to the evening. Most of the precipitation will exit to the east by
the time locations below 4,000 feet ASL drop near or below freezing.
However, a changeover to light snow can be expected along the higher
terrain, driven almost solely by orographic means.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 322 PM EST Tue Feb 27 2024

Key Messages:

1. Much cooler Wednesday night and Thursday after the frontal
passage.

2. Next chance for rain Friday, temperatures begin to rebound back
to warm weather for the weekend.

3. Another system is possible early next week but uncertainty is
high.

Discussion:

Dry weather is expected Wednesday night and Thursday as high
pressure moves into the Ohio Valley. Some light snow will be
possible in the highest elevations of the East Tennessee mountains
Wednesday evening but little to no accumulation is expected. Temps
will be much cooler behind the cold front with lows in the 20s and
highs near 50. By Friday, a shortwave moving through the Midwest and
Ohio Valley will bring rain to the region through Saturday morning.
Instability will still be low on Friday with dew points peaking in
the 40s so thunderstorm potential will be very low.

Some low POPs, 10 to 25 percent, will persist through the weekend as
minor shortwaves appear to be embedded in the longwave ridge. High
pressure will be over the Eastern U.S. this weekend. Overall,
confidence is low on rain chances this weekend. Highs will be well
above normal Sat, Sun, Mon and Tues. Early next week another system
is expected but models are in disagreement on timing and strength of
the system, so uncertainty is high.

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM EST Tue Feb 27 2024

The main aviation impact for the day will be strong winds at and
just above the surface that will continue to increase through the
afternoon hours. Gusts in excess of 25 kts have already been
confirmed at TYS. The expectation is for these winds to continue
at the surface into the evening hours with some decrease after
dark. During this time, values around 2,000 feet AGL will be in
excess of 40 kts with even higher winds just above this level.
While the consistency is a bit uncertain, LLWS was introduced into
the TAFs with better confidence existing at CHA and TRI where
surface winds may be lighter. Still, this will be a fairly notable
impact to monitor overnight. Regarding reduction in the flight
category, this is most likely to occur at CHA overnight into the
morning with inclusion in the TAF. By late morning, surface winds
are expected to become strong again with gusts in excess of 30 kts
likely, followed by showers and isolated thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  68  31  53 /  20  80   0   0
Knoxville McGhee Tyson Airport, TN  63  66  29  50 /  20  90   0   0
Oak Ridge, TN                       62  66  28  51 /  20  90   0   0
Tri Cities Airport, TN              57  66  25  48 /  20  80  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 1 PM EST Wednesday for Cherokee-Clay.

TN...Wind Advisory until 1 PM EST /noon CST/ Wednesday for Anderson-
     Bledsoe-Bradley-Campbell-Claiborne-East Polk-Grainger-
     Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-Loudon-
     Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Sullivan-Union-
     Washington TN-West Polk.

     Wind Advisory until 7 PM EST Wednesday for Johnson-Southeast
     Carter-Southeast Greene-Southeast Monroe-Unicoi.

     High Wind Warning until 7 PM EST Wednesday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...Wind Advisory until 1 PM EST Wednesday for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

SHORT TERM...BW
LONG TERM....McD
AVIATION...BW
Hazardous weather outlook, Feb 27, 3:25 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
325 PM EST Tue Feb 27 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-282030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
325 PM EST Tue Feb 27 2024 /225 PM CST Tue Feb 27 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong winds are expected in the east Tennessee mountains and
adjacent foothills today and tonight. Also expect to see some
windy conditions across the remainder of the area. A Wind Advisory
has been extended to include the remaining areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds will continue into Wednesday as a sharp cold front
pushes across the area. Winds ahead of the front will be strong
area wide but especially in the terrain. A line of showers and
storms will also progress along the frontal boundary, some of
which could be strong to severe. Isolated damaging wind gusts are
the main concern. Winds will then gradually subside into the
evening after the front swings through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 high wind. Local standard time, as filed.

High Wind, Sevier/Smoky Mountains

When
February 27, 4:00 PM EST to February 28, 4:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The Cove Mountain wind tower recorded several high wind gusts, beginning with a 62 mph wind gust then ending the following morning with a peak gust of 71 mph.

High Wind, Cocke/Smoky Mountains

When
February 27, 6:14 PM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

A private weather station near Max Patch Mountain recorded a 62 mph non-thunderstorm wind gust.

High Wind, Southeast Monroe

When
February 28, 4:35 AM EST
Where
Southeast Monroe forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

A public weather station recorded a 63 mph non-thunderstorm wind gust southeast of Citico, Tennessee.

Thunderstorm Wind, Loudon

When
February 28, 12:05 PM EST
Where
Loudon County, Highland Park
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.800, -84.270

Numerous trees and powerlines were blown down by powerful severe thunderstorm wind gusts across the county.

Thunderstorm Wind, Loudon

When
February 28, 12:05 PM EST
Where
Loudon County, Lenoir City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.780, -84.270

Several trees and three power poles were blown down by severe thunderstorm wind gusts at the intersection of McGee Boulevard and Rock Springs Road.

Thunderstorm Wind, Blount

When
February 28, 12:23 PM EST
Where
Blount County, 0.69 mi S of Chandler
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
35.820, -83.980

The ASOS weather station KTYS measured a 65 knot thunderstorm wind gust.

Thunderstorm Wind, Hawkins

When
February 28, 12:37 PM EST
Where
Hawkins County, 1.66 mi E of Johnson Store
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.570, -82.690

A personal weather station recorded a thunderstorm wind gust of 62 mph.

Thunderstorm Wind, Blount

When
February 28, 12:42 PM EST
Where
Blount County, 0.89 mi NE of Oakhurst
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.760, -83.940

A personal weather station recorded a severe thunderstorm wind gust of 58 knots. The thunderstorm winds broke and bent structural posts along a fence.

Thunderstorm Wind, Sevier

When
February 28, 12:45 PM EST
Where
Sevier County, 1.32 mi WSW of Pitner
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.870, -83.770

Multiple trees were blown down by powerful thunderstorm wind gusts in Seymour.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163020, 1163021, 1163027, 1163028, 1163033, 1163031, 1163029, 1163032, 1163030.